Alert archive / Kentucky / Lake Wind Advisories in 2012

Lake Wind Advisory 2, NWS Jackson, KY

January 23, 201233 counties in Kentucky

NWS Jackson, KY issued this lake wind advisory at Jan 23, 2012, 3:55 AM EST for 33 counties in Kentucky. It took effect at Jan 23, 2012, 4:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2012, 3:55 AM EST (08:55 UTC)
In effect from
Jan 23, 2012, 4:00 AM EST
Expired
Jan 23, 2012, 4:46 PM EST
In force
13 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WWUS73 KJKL 230855
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
355 AM EST MON JAN 23 2012

...A FAST MOVING LOW PRESSURE SYSTEM TO BRING STRONG WINDS TO EAST
KENTUCKY TODAY...

.A STRONG COLD FRONT ASSOCIATED WITH A QUICK MOVING AREA OF LOW
PRESSURE WILL BRING GUSTY WINDS TO EAST KENTUCKY TODAY. THUNDERSTORMS
EARLY THIS MORNING WILL CONTAIN GUSTY WINDS BLOWING FROM THE SOUTH TO
SOUTHWEST. THE WINDS WILL REMAIN RATHER STRONG INTO THE AFTERNOON AS
A COLD FRONT MOVES THROUGH THE AREA AND THE WINDS SWITCH MORE TO THE
WEST. THESE WINDS WILL SETTLE DOWN LATER THIS AFTERNOON AND INTO THE
EVENING AS THE COLD FRONT MOVES OUT OF THE AREA. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231700-
/O.NEW.KJKL.LW.Y.0002.120123T0900Z-120123T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
355 AM EST MON JAN 23 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* SOUTH TO SOUTHWEST WINDS WILL BE STRONG AND GUSTY THROUGH THIS
  AFTERNOON AND BEGIN TO DIMINISH TOWARD 5 PM.

* THE WINDS WILL BE OUT OF THE SOUTH TO SOUTHWEST INITIALLY THIS
  MORNING AND THEN TURN MORE TO THE WEST LATER THIS AFTERNOON. THEY
  WILL GUST UP TO 40 MPH WITH THUNDERSTORMS THIS MORNING AND UP TO 35
  MPH DURING THE EARLY AFTERNOON.

* THESE WIND GUSTS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE
  VEHICLES AND TRAVELERS DRIVING WEST OR EAST ON ROADS IN MORE OPEN
  AREAS. THESE WINDS WILL ALSO CAUSE ROUGH CHOP ON AREA LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF
2 follow-up statements
037 
WWUS73 KJKL 231634
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1134 AM EST MON JAN 23 2012

...A FAST MOVING LOW PRESSURE SYSTEM TO BRING STRONG WINDS TO
EAST KENTUCKY TODAY...

.A STRONG COLD FRONT ASSOCIATED WITH A QUICK MOVING AREA OF LOW
PRESSURE WILL BRING GUSTY WINDS TO EAST KENTUCKY THIS AFTERNOON.
THE WINDS WILL REMAIN RATHER STRONG INTO THE AFTERNOON AS A COLD
FRONT MOVES THROUGH THE AREA AND THE WINDS SWITCH MORE TO THE WEST.
THESE WINDS WILL SETTLE DOWN LATER THIS AFTERNOON AND INTO THE
EVENING AS THE COLD FRONT MOVES OUT OF THE AREA.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232200-
/O.CON.KJKL.LW.Y.0002.000000T0000Z-120123T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1134 AM EST MON JAN 23 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

* SOUTH TO SOUTHWEST WINDS WILL INCREASE AND BECOME GUSTY THIS
  AFTERNOON AS THEY SHIFT TO THE WEST. THE WINDS SHOULD BEGIN TO
  DIMINISH TOWARD 5 PM.

* SOUTH TO SOUTHWEST WINDS WILL SHIFT TO THE WEST THIS AFTERNOON.
  GUSTS OF 35 TO 45 MPH ARE EXPECTED...WITH THE STRONGEST GUSTS
  OCCURRING IN SHOWERS AND ON THE HIGHEST RIDGES NEAR THE VA BORDER.

* THESE WIND GUSTS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE
  VEHICLES AND TRAVELERS DRIVING WEST OR EAST ON ROADS IN MORE OPEN
  AREAS. THESE WINDS WILL ALSO CAUSE ROUGH CHOP ON AREA LAKES. SMALL
  LIMBS AND WEAKLY ROOTED TREES IN STEEP TERRAIN COULD BE DOWNED
  BY THE STRONGEST WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF/JP
992 
WWUS73 KJKL 232146
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
446 PM EST MON JAN 23 2012

...LAKE WIND ADVISORY IS CANCELLED...

.WIND GUSTS CONTINUE TO SLACKEN BEHIND A COLD FRONT CURRENTLY MOVING
ACROSS THE REGION. WIND GUSTS AS HIGH AS 30 TO 35 MPH COULD OCCUR 
ON A FEW OPEN RIDGETOP LOCATIONS THROUGH SUNSET.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232300-
/O.CAN.KJKL.LW.Y.0002.000000T0000Z-120123T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
446 PM EST MON JAN 23 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE LAKE
WIND ADVISORY. 

WIND GUSTS HAVE SLACKENED BELOW LAKE WIND ADVISORY CRITERIA BEHIND A
COLD FRONT MOVING ACROSS THE REGION. THEREFORE...THE LAKE WIND
ADVISORY HAS BEEN CANCELLED. WIND GUSTS AS HIGH AS 30 TO 35 MPH
WILL REMAIN POSSIBLE ON A FEW OPEN RIDGETOP LOCATIONS THROUGH
SUNSET.

$$

GREIF/JP

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this lake wind advisory went out at Jan 23, 2:25 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 23, 2:25 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 AM EST MON JAN 23 2012

.SHORT TERM...UPDATED

MESOSCALE UPDATE...

THE SQUALL LINE OF SEVERE STORMS CONTINUE TO BARREL THROUGH CENTRAL
KENTUCKY AND WILL BE ON OUR DOORSTEP BY 09Z SO HAVE GONE AHEAD AND
ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 9 AM FOR THE WESTERN HALF
OF THE CWA. THE AIR MASS THIS FAR EAST IS LESS CONDUCIVE TO
SUSTAINING SFC BASED SVR STORMS...BUT THESE DO HAVE A GOOD PUSH NOW
WITH A TRAILING COLD POOL AND WILL COME THROUGH EAST KENTUCKY AS A
SHARP NEGATIVELY TILTED TROUGH CROSSES ALOFT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY NIGHT/

SURFACE HIGH PRESSURE REMAINS POISED ACROSS NEW ENGLAND...WITH LOW
PRESSURE ORGANIZED ACROSS THE CENTRAL TO SOUTHERN PLAINS. SOUTHEAST
WINDS HAVE ENGAGED IN EASTERN KENTUCKY...HELPING TO SCOUR OUT THE
STAUNCH LOW STRATUS THAT PLAGUED MOST OF THE AREA THROUGH THE EARLY
AFTERNOON. TEMPORARY CLEARING DOWN IN EXTREME SOUTHEASTERN KENTUCKY
COMBINED WITH THE DOWNSLOPED SOUTHEASTERLY FLOW HAS ALLOWED FOR SOME
LOCATIONS TO TOP 60 DEGREES. HIGHER BASED STRATOCU IS ALREADY
STREAMING IN FROM THE SOUTHWEST...KEEPING MOST OTHER LOCATIONS IN THE
50S...WITH STILL LOTS OF 40S ALONG AND NORTH OF THE MOUNTAIN PARKWAY.
STILL EXPECT JUST ABOUT EVERYONE TO SEE SOME 50S BY LATE IN THE DAY.

THE MODELS ARE GELLING WITH THE APPROACH OF THE SIGNIFICANT SHORT WAVE
TROUGH AND ASSOCIATED SURFACE SYSTEM TO TAKE AIM AT THE AREA LATE
TONIGHT INTO EARL MONDAY MORNING. A SLOWER TREND IS NOTED TODAY
COMPARED TO RUNS YESTERDAY...ESPECIALLY WITH THE NORMALLY PROGRESSIVE
GFS. AN INTENSE SHORT WAVE TROUGH CURRENTLY CHURNING ACROSS THE
OKLAHOMA/TEXAS BORDER WILL BECOME NEGATIVELY TILTED AS IT SWINGS
NORTHEAST...REACHING THE GREAT LAKES BY MONDAY AFTERNOON. THIS WILL
INTENSIFY AN AREA OF LOW PRESSURE AND BRING A COLD FRONT TOWARDS THE
COMMONWEALTH.

A LINE OF SHOWERS AND THUNDERSTORMS WILL ORGANIZE ACROSS WESTERN
KENTUCKY...AND MARCH EAST ACROSS THE STATE THROUGH THE PRE-DAWN
HOURS. THERE IS TREMENDOUS LOW LEVEL SHEAR...HOWEVER INSTABILITY
CONTINUES TO LOOK VERY LIMITED. WILL CONTINUE TO SIDE WITH SPC FOR
NOW...KEEPING A SLIGHT RISK OF SEVERE...ESPECIALLY WEST OF I-75. THE
STORMS WILL BE OUTRUNNING THEIR FORCING...SO A GRADUAL WEAKENING
TREND IS EXPECTED AS THEY MOVE IN AROUND 10Z IN OUR WEST...AND EXIT
OUR EAST BY 14Z...GIVE OR TAKE AN HOUR OR SO. ADDITIONALLY...GUSTY
SOUTH TO SOUTHWEST WINDS WILL ENGAGE ALONG AND BEHIND THE
STORMS...WITH GUSTS UP TO 35 MPH EXPECTED. WILL HOLD OFF A LAKE WIND
ADVISORY FOR NOW...HOWEVER THIS WILL NEED TO BE MONITORED AS THERE
SOME POTENTIAL TO MIX DOWN EVEN HIGHER GUSTS IN THE AFTERNOON.

PRECIPITATION WILL EXIT MOST OF THE AREA THROUGH THE MORNING...WITH
ONLY A FEW SHOWERS IN THE NORTHERN PORTION OF THE AREA ASSOCIATED
WITH THE ACTUAL COLD FRONT...WHICH WILL MOVE THROUGH BETWEEN 18 AND
22Z. HIGH PRESSURE AND RIDGING WILL THEN BUILD IN THROUGH THE REST OF
THE SHORT TERM...WITH FAIR WEATHER EXPECTED.

FOR TEMPERATURES...READINGS WILL LIKELY NOT MOVE MUCH TONIGHT WITH
STIFF SOUTHEASTERLY WINDS. SOME SPOTS IN THE NORTH MAY SEE THEIR LOW
RIGHT AT 00Z...WITH A SLOW RISE THEREAFTER UNTIL THE SHOWERS AND
STORMS APPROACH CLOSER TO DAWN. HIGHS WILL RETURN TO NEAR 60 TOMORROW
WITH THE SLOWER APPROACH OF THE COLD FRONT...AND THEN COOL BACK DOWN
TO THE UPPER 40S AND LOWER 50S FOR TUESDAY.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE PATTERN AT THE START OF THE PERIOD IS EXPECTED TO BE RATHER
ZONAL ACROSS THE CONUS. MODELS GENERALLY AGREE IN SOME BRIEF
AMPLIFICATION OF THE PATTERN FRI INTO SAT. THE GFS THEN HOLDS ONTO
MORE OF A BROAD EASTERN CONUS/EASTERN NOAM TROUGH INTO THE END OF
THE PERIOD WHILE THE ECMWF RETURNS THE PATTERN TO MORE OR LESS OF A
WEST TO EAST FLOW EAST OF THE ROCKIES AT THE END OF THE PERIOD. BOTH
MODELS AGREE ON RIDGING OUT IN THE ATLANTIC AT THE END OF THE PERIOD
AND RIDGING OVER THE EASTERN PACIFIC. THE 12Z ECMWF IS IN BETTER
AGREEMENT WITH THE 12Z GFS ENSEMBLE THAN THE 12Z GFS OPERATIONAL RUN
WITH A VORTEX OVER JAMES BAY REGION LATE IN THE PERIOD. THE MODEL
CONSENSUS FAVORS COLDER 850 MB TEMPS LATER IN THE PERIOD BEHIND A
DEPARTING SYSTEM AND TEMPS A FEW DEGREES BELOW NORMAL.

THE EXTENDED PERIOD SHOULD BEGIN WITH A PROLONGED PERIOD WITH
CHANCES FOR RAIN STARTING LATE ON WED. AN AREA OF LOW PRESSURE IS
PROGGED TO DEVELOP OVER THE FAR WESTERN GULF OF MEXICO OR EASTERN TX
BY THE START OF THE PERIOD AND THEN GRADUALLY TRACK UP INTO THE
LOCAL AREA BY THU...TAKING A WARM FRONT NORTH TOWARD THE REGION AS A
NORTHERN STREAM SHORTWAVE PASSES BY TO OUR NORTH AND BRINGS A COLD
FRONT DOWN INTO THE REGION. THIS BOUNDARY SHOULD PASS MOST OF IF NOT
ALL THE WAY TO THE REGION BUT EVEN IF IT MAKES IT INTO THE TN VALLEY
IT SHOULD STALL BY THE TIME IT GETS THERE. LOW LEVEL FLOW
INITIALLY...ESPECIALLY ON WED INTO WED NIGHT WILL HAVE A DOWNSLOPE
COMPONENT AND AREAS CLOSER TO THE VA BORDER WILL BE FURTHER REMOVED
FROM THE NORTHERN STREAM SYSTEM AT THAT TIME SO HELD OFF ON PRECIP
CHANCES ALONG THE VA BORDER UNTIL WED NIGHT. WENT WITH THE HIGHER
POPS ON WED NIGHT ACROSS THE NW TWO THIRDS AND LOWEST POPS OVER THE
FAR SOUTHEAST FOR WED NIGHT. ON THU...WE CARRIED LIKELY POPS ACROSS
THE BOARD WITH THE SFC LOW AND WARM FRONT WORKING INTO THE REGION AS
WELL AS THE COLD FRONT MOVING IN FROM THE NORTHWEST.

HIGH PRESSURE WILL BRIEFLY BUILD TOWARD THE REGION LATE ON THU NIGHT
INTO EARLY ON FRI AND LEAD TO A LULL IN PRECIP CHANCES AT LEAST IN
THE NORTH BEFORE ANOTHER AREA OF LOW PRESSURE GETS GOING ALONG THE
BOUNDARY OVER THE LOWER MS VALLEY OR GULF COAST STATES AS A CLOSED
LOW INITIALLY OVER FAR WEST TX AT THE START OF THE PERIOD SHOULD
FINALLY BE TRACKING EAST INTO THE SOUTHEASTERN STATES. THE 12Z ECMWF
IS FURTHER NORTH AND WEST WITH THE TRACK OF THE SFC LOW ON FRI
COMPARED TO THE 12Z GFS AS LOW PRESSURE MOVES ACROSS THE TN VALLEY
PER 12Z ECMWF OR SOUTHEASTERN STATES PER 12Z GFS. THE 12Z ECMWF
TAKES THE SYSTEM OFF THE MID ATLANTIC COAST ON FRI NIGHT WHILE THE
12Z GFS TAKES THE LOW OFF OF THE CAROLINA COAST. OPTED TO GO WITH A
MODEL BLEND FOR THIS SYSTEM WHICH IS WETTER THAN THE 12Z GFS
SCENARIO...BUT DRIER THAN THE 12Z ECMWF. THIS KEEPS POPS IN THE
SLIGHT CHANCE TO CHANCE RANGE MAINLY FOR FRI AFTERNOON SOUTH OF I 65
AND THEN RAISES POPS A BIT FROM THE PREVIOUS FORECAST TO 30 TO 40
PERCENT ACROSS THE BOARD FOR FRI NIGHT.

DESPITE THE DIFFERENCES IN THE TRACK AND TIMING OF THIS SYSTEM LATE
THU NIGHT INTO FRI NIGHT...BOTH MODELS PROG A COLD FRONT TO CROSS
THE REGION ON SAT AND USHER IN AN AIR MASS MORE TYPICAL OF THIS TIME
OF YEAR AT LEAST BRIEFLY. HOWEVER...850 MB TEMPS BRIEFLY FALLING TO
-10C TO -12C IS NOTHING THAT OUT OF THE ORDINARY FOR THE END OF
JANUARY EITHER. INCREASING LAPSE RATES AS COLDER AIR MOVES IN ALOFT
AND LEFTOVER MOISTURE BEHIND THE DEPARTING SYSTEM AND THE COLD FRONT
MOVING ACROSS THE REGION AS WELL AS FLOW POSSIBLY BECOMING UPSLOPE
AT LEAST BRIEFLY ON SAT INTO SAT EVENING...COULD LEAD TO ISOLATED
RAIN SHOWERS CHANGING TO SNOW SHOWERS FIRST IN THE HIGHER TERRAIN
LATE IN THE DAY ON SAT AND ACROSS THE COALFIELDS AND MOUNTAINS ALONG
THE VA BORDER ON SAT EVENING. AT THIS POINT...THE MODEL CONSENSUS IS
FOR SFC HIGH PRESSURE AND INCREASING HEIGHTS TO YIELD DRY WEATHER
AND SLIGHTLY BELOW NORMAL TEMPS ON SUN.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

INCOMING SQUALL LINE WILL DOMINATE THE WEATHER FOR THE FIRST PART OF
THE AVIATION FORECAST WITH THUNDERSTORMS AND A HIGH WIND THREAT.
HAVE TIMED THESE FOR EACH TAF SITE AND THROUGH THE REST OF THE
FORECAST AREA FROM 10Z TO 13Z. WITH THE PRE-DAWN STORMS...IFR
CONDITIONS CAN BE EXPECTED FOR UP TO AN HOUR FROM BOTH CIGS AND VIS.
THE WINDS WILL BE THE MAIN CONCERN WITH WEST SOUTHWEST GUSTS TO 35
KTS OR HIGHER POSSIBLE AS THE THUNDERSTORMS FIRST MOVE IN. EXPECT
SHOWERS TO CONTINUE FOR SEVERAL HOURS THROUGH MUCH OF THE MORNING
FOLLOWING THE INITIAL LINE OF STORMS AND WITH THESE MVFR CONDITIONS
WILL PREVAIL. THE WINDS WILL REMAIN GUSTY...THOUGH...FROM THE
SOUTHWEST AT 15 TO 25 KTS WITH HIGHER GUSTS. CONDITIONS WILL IMPROVE
DRAMATICALLY LATER MONDAY AFTERNOON AS THE ACTUAL FRONT MOVES THROUGH
AND DRIER AIR PUSHES IN. CONDITIONS SHOULD BE VFR BY EVENING WITH
MUCH LIGHTER WINDS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 AM EST THIS MORNING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106-108-109-111-112-
114>117.

&&

SHORT TERM...GEOGERIAN/GREIF
LONG TERM....JP
AVIATION...GREIF
Hazardous weather outlook, Jan 23, 2:40 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
240 AM EST MON JAN 23 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-111-
112-114>117-241045-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN
240 AM EST MON JAN 23 2012

...SEVERE THUNDERSTORM WATCH 9 IN EFFECT UNTIL 9 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...EARLY THIS MORNING.

A STRONG COLD FRONT WILL BRING AN INTENSE LINE OF SHOWERS AND
THUNDERSTORMS ACROSS EASTERN KENTUCKY EARLY THIS MORNING. SOME OF
THE STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE MAIN THREAT...
HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING ACROSS THE AREA...WITH
GUSTY WINDS UP TO 35 MPH POSSIBLE INTO THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER.

KYZ107-110-113-118>120-241045-
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
240 AM EST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...EARLY THIS MORNING.

A STRONG COLD FRONT WILL BRING AN INTENSE LINE OF SHOWERS AND
THUNDERSTORMS ACROSS EASTERN KENTUCKY EARLY THIS MORNING. SOME OF THE
STORMS MAY BE STRONG WITH GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE LIKELY MONDAY MORNING...WITH GUSTY WINDS UP TO
35 MPH POSSIBLE INTO THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
THIS MORNING.

GEOGERIAN/GREIF

Nearby

Lake Wind Advisories in Kentucky, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.